Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 239, NWS Northern Indiana

August 17, 2003Cass County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Aug 17, 2003, 1:50 AM EST for Cass County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2003, 1:50 AM EST (06:50 UTC)
Expired
Aug 17, 2003, 2:15 AM EST
In force
25 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Cass County, IN

The radar

The Northern Indiana radar (KIWX), 92 km from the middle of the area, began a volume at 06:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1414 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1414 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 170650
SVRIWX
INC017-170715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
150 AM EST SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASS COUNTY IN INDIANA

* UNTIL 215 AM EST

* AT 150 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WALTON...MOVING SOUTH AT 25 MPH.

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4072 8630 4072 8616 4059 8616 4058 8618
          4059 8620 4059 8636 4068 8636 4070 8638

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:38 AM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 17, 12:38 AM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1238 AM EST SUN AUG 17 2003

AVIATION DISCUSSION FOR 06Z...
COOL FRONT WAS DRIFTING SW AND EXTENDED ABOUT SBN/FWA LINE AT 05.
MVFR TO IFR CIGS WERE FORMING RAPIDLY IN ABOUT A 70 MILE WIDE AREA
BEHIND THE FRONT. EXPECT SKIES TO BECOME SCATTERED THEN FOG AND LOW
CLOUD TO FORM LATER TONIGHT AS ABUNDANT MOISTURE REMAINS NEAR THE
SFC. WITH DRY AIR ADVECTION AFTER SUNRISE...CIGS/VSBYS SHOULD
IMPROVE RAPIDLY WITH VFR CONDITIONS BY 14Z.      SKIP

PUBLIC FORECAST DISCUSSION FOR 330 PM ISSUANCE...
COLD FRONT DROPPING SLOWLY SOUTH ACRS CENTRAL MI/WI THIS AFTN. DTX
18Z SOUNDING INDICATES COOLING ALOFT AND INCREASING UPPER LEVEL NWLY
FLOW AS SHORT WAVE/JET MAX MOVES SE THROUGH UPPER GREAT LAKES.  SCT
SEVERE TSTMS OCCURRING JUST AHEAD OF FRONT IN SRN MI.  WEAKER
CONVECTION ALONG AN AOH-VPZ LINE APPEARS TO BE ON BOUNDARY INDUCED
BY DIFFERENTIAL HEATING DOWNSTREAM OF LAKE MICHIGAN AND UNAFFECTED
AREAS FARTHER SOUTH.  LACK OF STRENGHTENING OF THIS ACTIVITY
SUGGESTS AIRMASS OVER OUR AREA MAY STILL BE WEAKLY CAPPED.  CAPPING
SHOULD DIMINISH AS AFTERNOON PROGRESSES DUE TO MIXING AND COOLING
ALOFT. WILL CONTINUE WITH MENTION OF DAMAGING WINDS IN STORMS AS IN
CURRENT ZONES AND IN ACCORDANCE WITH SVR TSTM WATCH TIL 00Z. MODELS
INDICATING A SECOND SHORT WAVE BEHIND FRONT WHICH IS INDICATED BY
WATER VAPOR NEAR LAKE SUPERIOR. THIS SHOULD CAUSE FRONT TO MOVE
THROUGH AREA A LITTLE SLOWER THAN PREVIOUSLY THOUGHT AND WILL EXTEND
ENDING TIME OF SCT TSTMS UNTIL LATER TONIGHT. HIGH PRESSURE SYSTEM
MOVING SLOWLY SOUTH ACROSS THE GREAT LAKES SUNDAY-TUESDAY WILL
PROVIDE FAIR WX WITH TEMPS NEAR NORMAL. COMPROMISED ON MOS HIGHS
WITH LOWS AT OR SLIGHTLY BELOW MOS WITH GOOD RADIATIONAL COOLING
EARLY IN THE WORK WEEK. JT

EXTENDED DISCUSSION...TUESDAY NIGHT THROUGH SATURDAY MODELS HINTING
AT SLOWER PROGRESS OF NEXT SYSTEM AS UPR LVL RIDGE TRIES TO REMAIN
IN CONTROL OVER THE EAST COAST. CHC FOR PRECIP MAY BE BETTER THURS
THAN WEDS...BUT WITH ABOVE TIMING ISSUES...WILL STICK WITH
PERSISTENCE. DID BUMP UP TEMPS IN THE GRIDS FOR MOST OF THE PERIOD
TO BLEND WITH SURROUNDING SITES AND HPC GUIDANCE. FISHER

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

JT/FISHER
Hazardous weather outlook, Aug 16, 5:00 AM EST, 20 hours 50 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-170945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
500 AM EST SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP OVER LOWER MICHIGAN...NORTHERN
INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND POSSIBLY CONTINUE INTO
THE EVENING HOURS.  SOME OF THE STORMS MAY BE SEVERE...WITH DAMAGING
WINDS THE MOST LIKELY FORM OF SEVERE WEATHER.  HEAVY RAIN WILL ALSO
BE POSSIBLE WITH THE STORMS.

THE STORMS WILL BE GENERATED AS A COLD FRONT AND MID LEVEL
DISTURBANCE DROPPING ACROSS THE WESTERN GREAT LAKES INTO THE OHIO
VALLEY ENCOUNTER A MOIST AND UNSTABLE AIRMASS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY AS A MID LEVEL
DISTURBANCE AND COLD FRONT SLIDE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

BARJENBRUCH

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.